Skip to main content
Article
Complications from Heparin-Induced Thrombocytopenia in Patients Undergoing Cardiopulmonary Bypass.
Chest
  • Raymond L Singer, MD, Lehigh Valley Health Network
  • J D Mannion
  • T L Bauer
  • F R Armenti
  • R N Edie
Publication/Presentation Date
11-1-1993
Abstract
The purpose of this study was to evaluate retrospectively the incidence and severity of heparin-induced thrombocytopenia (HIT)-related complications in patients undergoing cardiopulmonary bypass. We reviewed the records of 1,500 consecutive patients who underwent cardiopulmonary bypass between August 1987 and December 1991 at Thomas Jefferson University Hospital. During this period of time, there were 1,155 coronary artery bypass graft operations (77 percent); 225 valve replacements and repairs, or both (15 percent); 60 combination coronary artery bypass graft or valve operations, or both (4 percent); and 60 miscellaneous procedures (4 percent). Although not all patients with postoperative complications were tested for the HIT antibody, 11 patients (0.75 percent) were diagnosed with HIT. There were 17 complications in these 5 men and 6 women including 6 cases of ischemic limbs which required amputation, 4 strokes, 2 instances of saphenous vein graft occlusion with resulting myocardial infarction, 2 cases of pulmonary emboli, 1 case of phlegmasia cerulea dolens, and 2 deaths. The complications occurred an average of 3.6 days postoperatively, with a range of occurrence of 1 to 11 days postoperatively. The mean nadir platelet count at the time of recognition was 123,000/mm3 (range 32,000 to 193,000/mm3) with 9 of 11 patients (81.8 percent) having counts greater than 100,000/mm3. There was, however, a mean percent decrease in the platelet count of 50 percent (range, 31 to 75 percent) from the time of first exposure to heparin to the time of recognition of HIT. In our patients, HIT was not related to the type, duration of treatment with or amount of heparin, or to pretreatment with aspirin.
PubMedID
8222802
Document Type
Article
Citation Information

Singer, R. L., Mannion, J. D., Bauer, T. L., Armenti, F. R., & Edie, R. N. (1993). Complications from heparin-induced thrombocytopenia in patients undergoing cardiopulmonary bypass. Chest, 104(5), 1436-1440.